ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P129

Sound mind, but sweet blood: olanzapine induced hyperglycaemia

Gideon Mlawa, Rakhi Seth, Sandeep Deshmukh & Patrick Sharp


Southampton General Hospital, Southampton, UK.


Background: Atypical antipsychotic agents are useful in treating patients with schizophrenia and other psychoses, but may cause hyperglycaemia. Hyperglycaemia is not dose dependent and is reversible on stopping the treatment.

Occurrence of diabetes after atypical antipsychotic drug administration is of major concern as patients may not recognise their symptoms, and health workers may fail to reach an early diagnosis, with major implications for morbidity and mortality. The effect and ability of various atypical antipsychotic drugs to cause diabetes is debatable. The current available evidence seems to indicate that olanzapine and clonazapine have the highest propensity to induce diabetes compared to other atypical antipsychotics.

We present a case of a 37-year-old lady with advanced Huntington’s chorea who was admitted after general deterioration at home over 3 days, with loss of appetite, high temperature, worsening of chorei form movements, urinary frequency and reduced level of consciousness. On admission she was found to be in significant metabolic acidosis (pH 7.22), hyperglycaemic (glucose 73.3 mmol/l), renal failure and hypernatraemic (Na+170). Inflammatory markers were raised (WCC 23.6, CRP 42) and her urine dipstick was positive for blood, protein, glucose, and ketones. She was treated for urinary sepsis with IV antibiotics, IV fluids and insulin sliding scale. There was no family history of diabetes. She was on olanzapine 20 mg once/day started 2 years prior to admission as well as sulpiride 200 mg mornings, and 600 mg evenings. She was discharged home on insulin (Mixtard 30) 34 units morning, and 16 units evening. Olanzapine and sulpiride were not stopped as these formed an important part in symptom control for her Huntington’s chorea.

Conclusion: Patients on atypical antipsychotics should be monitored for any signs and symptoms of hyperglycaemia and the complications associated with diabetes. Physicians must be made aware of the growing association between atypical antipyschotic agents and hyperglycaemia.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts